COX-2: Still bleeding after all these years

The COX-2 inhibitors have been hailed as the great new hope in pain-relief therapy, and especially for conditions such as arthritis. Unlike the standard NSAIDs (non-steroidal, anti-inflammatory drugs), they weren’t supposed to cause gastrointestinal bleeding. The trouble is – they do.


Researchers in Toronto have discovered the problem after reviewing the healthcare of 1.3 million residents in Ontario who were at least 66 years of age. In the eight years between 1994 and 2002, the researchers discovered a sudden, and significant, increase in NSAID use, and it was entirely due to the launch of the new COX-2 drugs. Usage increased by 41 per cent, and among people who previously were concerned about the risks of stomach bleeding with the standard NSAIDs.


But, during the same period, there was a 10 per cent increase in hospital cases of upper gastrointestinal haemorrhage. A coincidence? The research team from the Institute for Clinical Evaluative Sciences thinks not.


Immediately before the introduction of COX-2 drugs such as rofecoxib, celecoxib and, more recently, meloxicam, there had been a significant dip in cases of stomach bleeding. During the study period, other conditions such as heart attack stayed at a steady rate, and gastrointestinal problems were the only ones that had significantly increased.


(Source: British Medical Journal, 2004; 328: 1415-6).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend